Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 8, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 3, 2023, 2:45 AM MDT for 5 counties in Idaho. It took effect at Apr 3, 2023, 2:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 2:45 AM MDT (08:45 UTC)
- In effect from
- Apr 3, 2023, 2:00 PM MDT
- Expired
- Apr 4, 2023, 12:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WWUS75 KPIH 030845 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 245 AM MDT Mon Apr 3 2023 IDZ051-055-040000- /O.NEW.KPIH.WI.Y.0008.230403T2000Z-230404T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, and Oakley 245 AM MDT Mon Apr 3 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Magic Valley and into the Lava Beds. * WHEN...From 2 PM this afternoon to midnight MDT tonight. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
434 WWUS75 KPIH 031900 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 100 PM MDT Mon Apr 3 2023 IDZ051-055-040600- /O.CON.KPIH.WI.Y.0008.230403T2000Z-230404T0600Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, and Oakley 100 PM MDT Mon Apr 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Magic Valley and into the Lava Beds. * WHEN...From 2 PM this afternoon to midnight MDT tonight. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 3, 2:44 AM MDT, 1 minute earlier.
Area forecast discussion, Apr 3, 2:44 AM MDT, 1 minute before
Area Forecast Discussion National Weather Service Pocatello ID 244 AM MDT Mon Apr 3 2023 .SHORT TERM...Today - Tuesday It may be April but it sure won't feel like it today as the weather will more resemble that of late January. An upper low will dig south through the region today bringing well below normal temps, wind and snow to much of eastern Idaho. As far as the forecast is concerned, not much has changed with our existing hazards except for the expansion of the Winter Weather Advisory into the Raft River region (mainly for wind) and a Wind Advisory into the eastern Magic Valley and towards Shoshone. Temperatures today will run nearly 20 degrees below normal with highs generally within a few degrees below or above the freezing mark depending on your location easily making snow the dominant precip type for the day. As the aforementioned low swings into SW Wyoming, expecting the potential for a wrap around convergence band to develop and tracks SW across the southeastern portions of the forecast area. Where this occurs still remains to be seen but some decent snowfall accumulations with this would be possible, including into the Snake Plain so this will be an important feature to watch over the next 12-18 hours as we could get snowfall totals higher than currently forecast. With the upper level trough still entrenched over the region Tuesday, expect more of the same weather-wise but at least there is some relief from winter in the near future. McKaughan .LONG TERM...Wednesday through Monday Low pressure lingers over the state Wednesday, keeping some light snow in the forecast. Weak high pressure shifts across eastern Idaho on Thursday. Enough moisture lingers for more light snow mainly for the central mountains and eastern highlands. Behind that, another low slips by to our north. This will increase the chance of light rain and snow across the entire area through Saturday. Temperatures will continue to steadily climb through this period. We will some slow increase in snowmelt and runoff through Saturday. At the moment, rain on snow at low and mid elevations doesn't look heavy enough to start really pushing the potential up. However, we should see a little "bump" Saturday in some places due to overnight lows likely be at/above freezing. The latest probability forecasts for COLDER THAN 32 Saturday morning are 50% OR LESS along the interstate from Idaho Falls to American Falls, portions of the Swan Valley, the Challis/Pahsimeroi Valleys, lower elevations of the Wood River Valley, the Magic Valley, and lower valleys south of the Snake Plain. One thing to note is that the GFS and ECMWF match only about 30% of the clusters with weaker ridging or even a stronger low lingering over the area. The rest of the clusters have stronger high pressure already building. By Sunday and beyond, the majority of the clusters keep increasing high pressure overhead or just to our west...producing dry and much warmer conditions. This is reflected in our Blend of Models forecast. Current high temperatures around 6500ft and lower are running in the 50-65 degree range Sunday, and another 5 degrees warmer Monday. In fact, only the highest peaks and ridges may stay below freezing at this point. Probability forecasts for COLDER THAN 32 are between 20- 50% for locations below 6500ft Sunday morning and 15-40% for the same areas Monday. The lowest percentages for these ranges appear to occur over the Lower Snake Plain, Magic Valley, Challis/Pahsimeroi Valleys, and lower valleys south of the Plain. Keyes && .AVIATION... Pockets of snow will continue through this afternoon with conditions bouncing from VFR to LIFR where heavier precipitation occurs. Gusty west winds will develop for PIH and BYI, with the strongest at BYI with gusts of 30-40kts possible. For this evening and tonight, low pressure scoots across northern Utah and southwest Wyoming. This is the perfect scenario for 1) a convergence band of snow to shift south and west across the Snake Plain impacting IDA and PIH (especially the latter airport), and 2) northerly flow and strong upslope into IDA, and again more likely PIH and BYI. We would expect more widespread MVFR to LIFR weather. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 2 PM this afternoon to midnight MDT tonight for IDZ051-055. Winter Weather Advisory until 6 AM MDT Tuesday for IDZ056>059- 061>063-072. Winter Storm Warning until 6 AM MDT Tuesday for IDZ060. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.